Format

Send to

Choose Destination
Pediatr Int. 2013 Apr;55(2):e20-2. doi: 10.1111/j.1442-200X.2012.03735.x.

Peritoneal tuberculosis due to multidrug-resistant Mycobacterium tuberculosis.

Author information

1
Department of Maternal and Pediatric Sciences, Università degli Studi di Milano, Milan, Italy.

Abstract

The emergence of drug-resistant Mycobacterium tuberculosis has been widely reported throughout the world, but there are very few data regarding children. We describe the case of a 14-year-old Peruvian adolescent who had been living in Italy since the age of 8 years and was diagnosed as having peritoneal tuberculosis (TB). While she was receiving first-line anti-TB therapy, she developed pyrazinamide-associated thrombocytopenia and cultures revealed a multidrug-resistant strain of Mycobacterium tuberculosis. Pyrazinamide, rifampicin and isoniazid were replaced by moxifloxacin, which was continued for 9 months together with ethambutol. The patient recovered without experiencing any drug-related adverse event or the recurrence of TB in the following year. In conclusion, this case illustrates some of the problems that can arise when multidrug-resistant TB has to be treated in children and adolescents, and also highlights the fact that further studies are needed to clarify which drugs should be used and for how long.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center